Alabama, 2004

Flash Flood in Alabama, June 29, 2004

June 29, 2004 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 29, 2:14 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 2:14 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT TUE JUN 29 2004

.SYNOPSIS...RAIN LOOKS LIKE IT WILL STICK AROUND THROUGH AT LEAST
THE END OF THE FORECAST PERIOD...WITH SLIGHTLY LESS CHANCES TOWARDS
THE BEGINNING OF NEXT WEEK. WE CONTINUE TO BE DOMINATED BY THE SAME
WEATHER PATTERN.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...WELL...NOT MUCH CHANGE WAS
DONE TO THE SHORT TERM. A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE ALONG A STALLED FRONT JUST NORTH OF ALABAMA AROUND THE TENNESSEE
AREA THROUGH THE END OF THE WEEK. A GOOD CHANCE OF SHOWERS IS
EXPECTED TOMORROW AS ONE OF THOSE UPPER LEVEL SYSTEMS MOVES ACROSS
THE AREA. BOTH GFS AND ETA MODELS SHOW A GOOD AMOUNT OF RAIN OVER THE
AREA...SO LIKELY POPS FITS WELL. AFTERNOON TEMPERATURES WILL BE
HARDER TO FORECAST AS IT ALL DEPENDS ON CLOUD COVER.

THE SAME PATTERN WILL OCCUR THURSDAY AS ANOTHER UPPER LEVEL TROUGH
MOVES ACROSS NORTH AND CENTRAL PORTIONS OF THE STATE. WENT WITH
LIKELY POPS FOR THOSE AREAS...AND JUST A CHANCE FOR THE SOUTHERN
PORTIONS OF THE CWA.

FOR FRIDAY...THINGS CONTINUE TO LOOK WET ALTHOUGH THESE SHOWERS WILL
BE THE HIT AND MISS KIND. MODELS CONTINUE TO SHOW WET WEATHER ON
FRIDAY AND THROUGH THE WEEKEND. BOTH MODELS CONTINUE TO BE
CONSISTENT...BUT GFS SEEMS TO BE HANDLING THINGS BETTER. SO...
DECIDED TO PRETTY MUCH GO WITH THE GFS SOLUTION THROUGH THE
FORECAST PERIOD.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...DIDNT REALLY CHANGE MUCH IN
THE EXTENDED. ADJUSTED POPS ACCORDING TO NEW MODEL DATA. WEEKEND
STILL LOOKS A BIT WET AS A SURFACE LOW PRESSURE COMBINED WITH AN
UPPER LEVEL LOW APPROACH THE AREA FROM THE WEST. ALTHOUGH THE SURFACE
LOW IS NOT FORECAST TO MOVE ACROSS THE STATE...IT WILL MOVE CLOSE
ENOUGH THAT WILL BRING ADDITIONAL RAIN. I WAS VERY MODERATE ON THE
RAIN FOR NOW. WAITING TO SEE HOW THE NEXT FEW MODEL RUNS HANDLE THIS
LOW AND WHERE IT WILL BE POSITIONED.

A GLIMMER OF HOPE MAY COME AROUND THE BEGINNING OF NEXT WEEK AS
LONG RANGE GFS SHOW A DRYING TREND. DOES THAT MEAN WILL SEE THE SUN
FOR MORE THAT AN HOUR? TIME WILL TELL. FOR THE TIME BEING...IT LOOKS
LIKE RAIN WILL STICK AROUND FOR A WHILE LONGER.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 70 82 69 84 71 / 50 60 40 60
MONTGOMERY 70 86 70 90 72 / 40 60 40 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

10-MONTANEZ
Hazardous weather outlook, Jun 29, 11:53 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT TUE JUN 29 2004

ALZ011>015-017>050-292030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1253 PM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FEW THUNDERSTORMS WILL BE STRONG AT TIMES THIS AFTERNOON...WHICH
MAY PRODUCE SOME LOCALIZED WIND DAMAGE.  HOWEVER...NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 29, 4:26 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE JUN 29 2004

ALZ024-292315-
JEFFERSON-
526 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL
615 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CAHABA HEIGHTS...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CAHABA
HEIGHTS...MOUNTAIN BROOK...BIRMINGHAM...HOMEWOOD...AND HOOVER
THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM
AS WELL.

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
June 29, 6:20 PM CST to 6:40 PM CST
Where
Jefferson County, Vestavia Hills
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Water covered several roads near Patton Creek in Vestavia Hills. A few of the roads were temporarily impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409314.